Tell us about your symptoms and treatment experience. Take our survey here.

caret icon Back to all discussions

ADT and prostate cancer

I went on ADT for six months in 2020 as part of my treatment for prostate cancer. The urologist didn't tell me that I would be experiencing hot flashes, mood swings, depression, fatigue, loss of libido, and shrunken testicles, nor how to deal with them. Now it has been just short of three years since the end of treatment and I'm still dealing with some of the symptoms. It's been quite a journey. I would like to help others by asking you to share your experiences with ADT; whether you are still on ADT, how long, and how it has affected your life.

  1. I underwent the 6 month shot of Lupron in conjunction with 8 weeks of radiation some 5 years after surgery. I had hot flashes for almost 14 months. Also experienced serious weight gain and went from 159 to 185 lbs rather quickly. No one cautioned me about the need to be aware of diet concerns. If I was going to be put on lupron again ( god forbid ) I would follow a Mediterranean diet.


    Yes on mood swings(tears) and loss of libido. emotionallyimpacted (tears) by events that prior to treatment did not effect me the same way Dennis(ProstateCancer.net TEAM)

    1. I wish you were feeling better. Sometimes it takes several trials to find a medication that helps. I would definitely encourage you to speak to your doctor, if you haven't done so already, and let them know how you are feeling. There are a lot of different types of medication, I really hope you can find one that makes you feel better. Jill, prostatecancer.net team

    2. Thanks a lot.
      I have 20 different medications for every thing, depression, prostate ca + urination, etc.
      I almost got a full meal 🥘.


  2. I've been referred to Oregon Science and Health University (OHSU) Knight Cancer Institute and the endocrinology department to follow up on what appear to be lingering side effects from the Lupron.


    I'm looking forward to finding some answers so I can share with others, but the whole process is going at the speed of a glacier and I'm really getting impatient.

    The emotions seem to have tapered off a bit to where they are triggered by fewer things. Discussing watching others going through this journey seems to be one of the triggers. There seems to be much that is unfair in my mind.

    The fatigue continues. I've decided to try an herbal supplement that I've researched pretty well. I had a blood series run before starting the supplement and will be getting quarterly tests along with the PSA to see whether the supplement actually does anything or is just a placebo.

    Guy B. Meredith, moderator.


    1. The result I'm looking for is an increase in bio available sex hormone to find out whether having been castrate on Lupron may be causing continued fatigue and emotions.

      Lupron is also used to produce early onset menopause in women.

      The herbal supplement is tongkat ali. It supposedly reduces a chemical in the body, SHBG, which locks up sex hormones (estrogen or testosterone) or reduces the degree of binding. SHBG is needed to transport sex hormones, but is stingy in releasing them.

      Although there is one limited study on pubmed.gov that indicated effectiveness, I'm dubious and now think that most success stories may be due to placebo effect.

      On the first 3 month check I found no difference. I'm doing a higher dose now and will have test results in November, my next PSA draw.

      Guy B. Meredith, moderator.

    2. I'm a bit tardy in getting back to you, but the blood tests did not show any improvement with the herbal supplement, Tongkat Ali, so I stopped taking it.

      As of last December 23 I began testosterone replacement therapy (TRT, HRT). I've been on remission for 3 years so got the green light from a medical oncologist at OHSU's Knight Cancer Institute to go on TRT.

      I'm using a low dose transdermal gel, hoping my body will accept it as a supplement to what I'm producing rather than a replacement. My first blood draw to learn how things are going will be the week of February 6.
      Guy B. Meredith, moderator and cancer survivor.

  3. I was on Eligard for six months starting in April 2021 (two 3-month injections) as part of my proton radiation treatment for prostate cancer. The Eligard remained in my system for an additional six months following the second (and final) injection.

    I had read about the possible physical and mental side-effects of ADT and how they could be minimized with resistance training. So, I ramped up my resistance training (weight lifting) program prior to my first injection.

    As a result, my side-effects were minimal - just minor “warm” flashes and muscle atrophy. I did have a loss of libido, but no ED, no mood swings, emotions, fatigue, brain fog, forgetfulness, depression, etc., things that are typically mentioned.

    Not only didn’t I have weight gain, but through a change to a healthier diet together with the robust resistance-training program, I actually lost weight.

    Now, 22 months after that 2nd (& final) Eligard injection, muscle mass and strength are back to pre-Eligard levels and I have no lingering after-effects. Life is back to normal.

    1. Thanks, but even shaking, rubbing, tugging and I DO NOT feel nothing.

    2. Looking into it further you’ll find literature suggesting that if they avoid/minimize radiation to the penile bulb, that late ED is significantly reduced. We considered this during the planning for my proton radiation treatments.

  4. I was on Casodex for three months before and during ten weeks of radiation, after radiation I was on Orgovyx for a year. I lost twenty five pounds during radiation from fasting before sessions, empty bowel full bladder, and the bland diet they put me on. I continue fasting in the mornings and changed my diet. During ADT I dropped another 8 pounds and tried to stay as active as possible. Fatigue set in by early afternoon. I think most of the weight I lost during ADT was muscle. Even though I bumped up my morning pushups from 120 to 150 . By month nine bone and joint pain was getting intolerable, especially my elbow and knees. I stopped doing pushups but continued my long walks with our dog. After ending ADT I have to say Orgovyx was as advertised, after three months my T levels were back to normal and all systems were working again (you know what I mean). Eight months off of ADT I feel I've lost some energy again, not enough to slow me down as I just finish my second pushup challenge this year, this one for St. Jude, but I have noticed it. I don't know if this is a side effect of ADT or age. I pray my cancer never returns, but if it does going back on ADT for me will have to be a last resort. It was hard to embrace that suck .

    1. It's interesting to hear your and 's comments about weight loss. Hormone treatment often causes weight gain from fat in the breasts and belly.

      My weight remained the same even as my belly grew. I guess maybe fat in my body just moved to the belly.

      What type of dog do you have? We have a 55 lb Australian Shepherd, Jazz, who is over the top with energy and short on manners. Walking Jazz is major core exercise with the abs working full time.

      Guy B. Meredith, moderator.

    2. I have low T and all of these symptoms but my doctor won't prescribe testosterone due to me waiting for a biopsy to see if I have prostate cancer. It's gotten so bad over the past year of waiting for various tests that I only have to shave once a week and my face feels like I'm 16 again. Am thinking of bypassing him and going to one of the online sites that will prescribe testosterone such as RO and others. I've already decided the ONLY treatment I will consider is Proton or ultrasound and if I'm not a candidate for either at least I can "go out with a bang" in more ways than one.

Please read our rules before posting.